First responders who’ve used Narcan to save someone overdosing on heroin will tell you it’s a lifesaver.
Now, 7News has learned first responders aren’t the only ones using the powerful drug to bring addicts back to life. Kathy Day is giving people a chance to experience handling it, by teaching what’s known as a “Bystander” class.
“It’s a nasal spray, which a lot of people understand and aren’t afraid to use,” said Day. “Does that make sense?”
It’s open to anyone who wants to learn how to administer Narcan. The class is provided by Learn to Cope, an organization dedicated to helping families dealing with drug addiction. Day is not just an instructor, she’s used Narcan before to save someone she loves.
“I’ve had to use it quaking, shaking, crying, even though, you know, I do this all the time,” she said. “So it’s different when you’re doing it with someone.”
So far in Massachusetts, nearly 40,000 people who are not first responders have taken the class. And the program is getting results. According to the Massachusetts Department of Health, these trained Bystanders have saved 6,000 people.
“It’s definitely hard to do this,” said Frank Gould. “This is something you have to do. I mean, you need to have this in your home or with you if you have a loved one who is an addict.”
Gould knows what he’s talking about. The Stoneham firefighter considers himself a Bystander at home. His son is a recovering heroin addict.
“He’s my son and I love him,” said Gould. “I have Narcan in my home in case I ever need to, God forbid, use it.”
Instructors in the class explain the signs of overdose and how Narcan reverses the potentially deadly effects. The Bystanders also get some practice putting the Narcan together.
“And it takes approximately three to five minutes to work,” Day explained. “If you’re not getting any response from that person in three to five minutes, which can seem like a lifetime, you can go ahead and give another dose. You’re not going to hurt them.”
Narcan is relatively easy to administer and we found it’s also easy to get. The pharmacist at Walgreen in Malden gave us Narcan no questions asked. He even showed 7News reporter Cheryl Fiandaca how to use it.
In the last two years, nearly 1,500 addicts in Massachusetts died of an opiate overdose. Doctors who treat substance abuse say some of those deaths could have been avoided if more people were trained to use Narcan.
To find out more about the training and services provided by Learn to Cope, log on to http://www.Learn2Cope.org.
(Copyright (c) 2016 Sunbeam Television. All Rights Reserved. This material may not be published, broadcast, rewritten, or redistributed.)